Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 180, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 24, 1998, 2:01 PM CDT for Douglas County, Texas County, Wright County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1998, 2:01 PM CDT (19:01 UTC)
- Expired
- Jul 24, 1998, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Douglas County, MO, Texas County, MO, Wright County, MO
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 241901 FFWSGF MOC067-215-229-242200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 201 PM CDT FRI JUL 24 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI TEXAS COUNTY IN SOUTH CENTRAL MISSOURI WRIGHT COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 500 PM CDT * AT 155 PM LOCAL LAW ENFORCEMENT REPORTED RAPIDLY RISING WATER ALONG THE BIG PINEY RIVER IN TEXAS COUNTY AND STREAMS AND CREEKS IN NORTHEAST DOUGLAS AND SOUTHEAST WRIGHT COUNTIES. * THE VERY HEAVY RAINFALL AMOUNTS THAT TOTALLED FROM THREE TO OVER FOUR AND A HALF INCHES WAS STILL CREATING LOW WATER CROSSING HAZARDS ACROSS SOUTHERN WRIGHT AND TEXAS COUNTIES AND NORTHEASTERN DOUGLAS COUNTIES. BECAUSE THE GROUND WAS VERY DRY PRIOR TO THIS RAIN EVENT THE RUNOFF SHOULD SUBSIDE BY LATER THIS AFTERNOON. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DUSTY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:40 AM CDT, 11 hours 21 minutes earlier.
Area forecast discussion, Jul 24, 2:40 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 AM CDT FRI JUL 24 1998 WELL...ANOTHER MCS WITH LOCALLY HVY R+ ACRS SW MO & SE KS ATTM. SFC FNT CONTINUES TO AMAZE SKEPTICS BY PLUMMETING S OF HRO IN LATE JULY. WOW LLVL JET IS HAS DRASTICALLY INCR OVR LAST 3 HOURS WITH 35 KTS AT H8 AT NDS. K INDICES ARND 35...2000 CAPE & PRECIPTABLE WATER 1.75 INCHES (130% OF NORMAL) ARE ALL IN STRONG LLVL THETA E RDG AND RAINFALL AMOUNTS OVR PORTIONS OF SE KS CLOSE TO 2.5 INCHES. STORMS ARE BACKBUILDING. ...FCST PROB OF PD...TEMPS AND POPS (QPF TOO)... CALLED NCEP FCST BRANCH AND THEY LIKE ETA/NGM BETTER THAN FAN WHICH DROPPED THEIR HIGH POPS ON SAT/SUN. THIS SEEMS UNLIKELY WITH FNT SO FAR S AND WITH ITS RETURN NE AS WRMFNT...EXPECT TWO MORE NIGHTS OF MCS ACTIVITY SPECLY FRI NGT. FREEZING LVL REMAINS TO HIGH FOR SVR HAIL BUT DAMAGING WINDS...BUT WITH WEAK WND FIELD...HVY RAIN IS THE BIG PROBLEM. GROUND IS STILL PARCHED AND THESE ANTECEDENT CONDITIONS DICTATE NO FFA ATTM. . TEMPS ARE THE BIG PUZZLE OF PD...WITH TIMING OF CLD COVER DISSIPATION THE BIGGEST ?. WL TWEEK TEMPS CAPRICIOUSLY. RECOMMENDATIONS: (FORECASTS PROVIDED FOR COORDINATION PURPOSES ONLY) SGF/UNO: MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. HIGH 80 TO 85. HEAVY RAIN POSSIBLE. JLN/SE KS: SHOWERS AND THUNDERSTORMS LIKELY...MAINLY THIS MORNING. HIGH 80-85. HEAVY RAIN POSSIBLE. AIZ/VIH: MOSTLY CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS. HIGH 80 TO 85. EAST WIND 5 TO 10 MPH. SGF EE 080/070 083/067 086 04685 JLN EE 080/072 085/070 088 04685 GORDON
In the hours before
Special weather statement, Jul 24, 12:35 PM CDT, 1 hour 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1235 PM CDT FRI JUL 24 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS...BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SOUTHERN MISSOURI... THE COLD FRONT THAT HAS BEEN SLOWLY PUSHING SOUTH IS STALLING NEAR THE MISSOURI/ARKANSAS BORDER. THIS WILL BE THE FOCAL AREA FOR SHOWERS AND THUNDERSTORM CHANCES THIS AFTERNOON. MOST OF THE RAIN SHOULD BE SOUTH OF THE AREA THAT RECEIVED THE HEAVY RAIN THIS MORNING AND THE HIGH WATER WILL START RECEDING THIS AFTERNOON. ANY THUNDERSTORM ACTIVITY THIS AFTERNOON IS NOT EXPECTED TO BECOME SEVERE...ALTHOUGH SOME HEAVY RAIN AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. OVERNIGHT...ANOTHER STORM SYSTEM IS EXPECTED TO DEVELOP IN WESTERN KANSAS AND MOVE ALONG THE FRONTAL BOUNDARY INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. EXPECT AN INITIAL WAVE OF STRONG TO SEVERE THUNDERSTORMS AND THEN VERY HEAVY RAIN GENERALLY SOUTH OF A FT SCOTT TO BOLIVAR TO SALEM LINE. THE STRONGEST STORMS AND HEAVIEST RAIN SHOULD COVER AN AREA FROM PITTSBURG KANSAS TO BRANSON. SPOTTERS ARE NOT EXPECTED TO BE NEEDED UNTIL AFTER MIDNIGHT AND ONLY FOR SOUTHERN MISSOURI. DUSTY
Special weather statement, Jul 24, 12:35 PM CDT, 1 hour 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1235 PM CDT FRI JUL 24 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS...BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SOUTHERN MISSOURI... THE COLD FRONT THAT HAS BEEN SLOWLY PUSHING SOUTH IS STALLING NEAR THE MISSOURI/ARKANSAS BORDER. THIS WILL BE THE FOCAL AREA FOR SHOWERS AND THUNDERSTORM CHANCES THIS AFTERNOON. MOST OF THE RAIN SHOULD BE SOUTH OF THE AREA THAT RECEIVED THE HEAVY RAIN THIS MORNING AND THE HIGH WATER WILL START RECEDING THIS AFTERNOON. ANY THUNDERSTORM ACTIVITY THIS AFTERNOON IS NOT EXPECTED TO BECOME SEVERE...ALTHOUGH SOME HEAVY RAIN AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. OVERNIGHT...ANOTHER STORM SYSTEM IS EXPECTED TO DEVELOP IN WESTERN KANSAS AND MOVE ALONG THE FRONTAL BOUNDARY INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. EXPECT AN INITIAL WAVE OF STRONG TO SEVERE THUNDERSTORMS AND THEN VERY HEAVY RAIN GENERALLY SOUTH OF A FT SCOTT TO BOLIVAR TO SALEM LINE. THE STRONGEST STORMS AND HEAVIEST RAIN SHOULD COVER AN AREA FROM PITTSBURG KANSAS TO BRANSON. SPOTTERS ARE NOT EXPECTED TO BE NEEDED UNTIL AFTER MIDNIGHT AND ONLY FOR SOUTHERN MISSOURI. DUSTY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:30 AM CDT | Flash Flood Warning | SGF | Webster, Wright | 4 hr |
| Jul 24, 6:12 AM CDT | Flash Flood Warning | SGF | Douglas, Howell, Texas | 3 hr |
| Jul 24, 6:44 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 36 min |
| Jul 24, 9:55 AM CDT | Flash Flood Warning | SGF | Douglas, Webster, Wright | 4 hr |
| Jul 24, 9:55 AM CDT | Flash Flood Warning | SGF | Texas | 4 hr |
| Jul 24, 10:10 AM CDT | Flash Flood Warning | SGF | Cedar, Vernon | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.